Alert archive / Missouri / River Flood Warnings in 2023

River Flood Warning 1, NWS St. Louis, MO

February 28, 2023Lewis County, Missouri

NWS St. Louis, MO issued this river flood warning at Feb 28, 2023, 6:26 AM CST for Lewis County, Missouri. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Feb 28, 2023, 6:26 AM CST (12:26 UTC)
Expired
Feb 28, 2023, 6:00 PM CST
In force
12 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Lewis County, MO

The radar

The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fabius River near Ewing (EWNM7).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05497150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

969 
WGUS43 KLSX 281226
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
626 AM CST Tue Feb 28 2023

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  North Fabius River near Ewing.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-010030-
/O.NEW.KLSX.FL.W.0001.230228T1226Z-230302T0040Z/
/EWNM7.1.ER.230228T1035Z.230228T1130Z.230228T1840Z.NO/
626 AM CST Tue Feb 28 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...North Fabius River near Ewing.

* WHEN...From this morning to this afternoon.

* ADDITIONAL DETAILS...
  - At 5:30 AM CST Tuesday the stage was 11.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM CST Tuesday was 11.2 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 4.5 feet Tuesday
    morning.
  - Flood stage is 11.0 feet.


&&

                    Fld   Observed  Forecasts (7:00 am)
Location            Stg    Stage    Wed   Thu   Fri   Sat   Sun

North Fabius River
  Ewing             11.0    11.2    8.1   6.4   5.7   5.2   4.9


&&

LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154


$$

BSH
2 follow-up statements
458 
WGUS83 KLSX 281616
FLSLSX

Flood Statement
National Weather Service St Louis MO
1016 AM CST Tue Feb 28 2023

...The Flood Warning is extended for the following rivers in 
Missouri...

  North Fabius River near Ewing.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-020230-
/O.EXT.KLSX.FL.W.0001.000000T0000Z-230302T0218Z/
/EWNM7.1.ER.230228T1035Z.230228T1500Z.230228T2018Z.NO/
1016 AM CST Tue Feb 28 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...North Fabius River near Ewing.

* WHEN...Until tomorrow evening.

* ADDITIONAL DETAILS...
  - At 9:30 AM CST Tuesday the stage was 11.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 AM CST Tuesday was 11.6 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 4.6 feet Tuesday
    morning.
  - Flood stage is 11.0 feet.


&&

                    Fld   Observed  Forecasts (7:00 am)
Location            Stg    Stage    Wed   Thu   Fri   Sat   Sun

North Fabius River
  Ewing             11.0    11.6    8.0   6.4   5.7   5.2   4.9


&&

LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154


$$

BRC
023 
WGUS83 KLSX 010000
FLSLSX

Flood Statement
National Weather Service St Louis MO
600 PM CST Tue Feb 28 2023

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  North Fabius River near Ewing.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.

MOC111-010100-
/O.CAN.KLSX.FL.W.0001.000000T0000Z-230301T0000Z/
/EWNM7.1.ER.230228T1035Z.230228T1500Z.230228T2105Z.NO/
600 PM CST Tue Feb 28 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the North Fabius River near Ewing.

* ADDITIONAL DETAILS...
  - At 5:30 PM CST Tuesday the stage was 10.6 feet.
  - Forecast...The river is expected to fall to 4.5 feet early
    Tuesday afternoon.


&&

                    Fld   Observed  Forecasts (7:00 am)
Location            Stg    Stage    Thu   Fri   Sat   Sun   Mon

North Fabius River
  Ewing             11.0    10.6    6.4   5.7   5.2   4.9   4.7


&&

LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154


$$

Walsh

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 28, 5:15 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 28, 5:15 AM CST, 1 hour 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
515 AM CST Tue Feb 28 2023

.SHORT TERM... (Through Wednesday Night)
Issued at 325 AM CST Tue Feb 28 2023

A weak warm front is forecast to move northward through the area
this afternoon/evening. Increasing low-level moisture advection is
likely to produce some isolated shower activity tonight, but the
focus should be along/north of the boundary keeping it north of the
CWA. Therefore, dry weather is forecast.

Temperature wise, highs today are expected to be a few degrees
cooler than yesterday, as the low-level warm air advection behind
the warm front strengthens past peak heating. However, high
temperatures topping out in the mid 50s to mid 60s from north to
south are still quite warm for the last day of February, generally
around 10 degrees above normal. Mild conditions are forecast
overnight tonight due to the aforementioned strengthening low-level
warm air advection.

On Wednesday, an area of surface low pressure is expected to
traverse the Upper Midwest. This will drag a cold front through the
mid-Mississippi Valley during the day. High temperatures are a bit
uncertain, as the exact frontal timing will have a big impact. A
slightly faster (slower) front would lead to highs at least a few
degrees colder (warmer) than currently forecast. At this point, the
front likely will bisect the CWA just before midday, before clearing
southeast Missouri and southwest Illinois by late afternoon. This is
where the warmest temperatures Wednesday afternoon should reside
with highs in the low 70s. Further northwest, highs gradually taper
off back into the mid to upper 50s for northeast Missouri and west-
central Illinois.

Scattered showers, and perhaps even a rumble of thunder, are
possible associated with the frontal passage Wednesday afternoon and
early evening in southeast Missouri and southwest Illinois. Better
chances for shower activity is to our southeast where the stronger
low-level moisture advection is Wednesday evening.

Gosselin

.LONG TERM... (Thursday through Monday)
Issued at 325 AM CST Tue Feb 28 2023

(Thursday - Friday)

Attention remains focused on the major storm system which will
impact the area from late Thursday through the day on Friday. Model
trends observed over the past 24-36 hours have largely continued;
namely a slower and slightly further northwest track of the system.
This results in a bit of delay in the highest PoPs, and more
importantly, shifts the chances for a wet accumulating snowfall more
toward northeast Missouri.

A deep midlevel shortwave trough will eject out of the desert
southwest early Thursday. This trough is expected to strengthen
during the day, form a closed circulation, and eventually become
negatively tilted. As it becomes negatively tilted, the mid/upper
level forcing for ascent increases greatly due to very strong
diffluence just downstream of the closed low and increasing
divergence aloft due to jet streak coupling. Not surprisingly, the
surface low then begins to intensify substantially Thursday night,
dropping about 12 hPa in 12 hours. The surface low probably will
reach a peak intensity Friday morning as it is likely to become
vertically stacked/occlude shortly thereafter. GEFS/EPS means
depict a 980 to 984 hPa minimum pressure with this surface low,
with several members of both ensemble suites well below 980 hPa
(including a few below 970 hPa). The strength of this low is
incredibly rare for this part of the country, and may even
threaten the all-time minimum surface pressure at KSTL based on
the expected track near St. Louis late Friday morning.

A system of this magnitude will obviously have quite a bit of impact
across the the area. First, widespread, prolonged rainfall is
forecast from late Thursday afternoon through at least early
Friday. Rainfall totals over 2" are likely at least in some parts
of the CWA, with the GEFS showing 50-70+% chances for exceeding
this threshold. While flash flooding does not look particularly
likely given some uncertainty on how much convection develops in
the southern parts of the CWA, these amounts likely would lead to
fairly widespread minor river flooding.

In terms of the wintry aspect of this storm, the threat as alluded
to above has continued to shift further northwestward. The mean 850-
hPa low track of the GEFS/EPS through the central CWA favors the far
northwestern CWA for accumulating snowfall. A slight jog further
northwest may shift the snow threat almost entire out of our area,
while a shift back to the southeast would expand the threat. Where
it does snow, it will certainly be wet with snow-to-liquid ratios
likely close to 6:1 given the time of day and the high sun angle of
early March, as well as temperatures just above freezing. It will
really have to snow hard to accumulate, though the strength of the
storm and forcing aloft suggests this should at least happen in a
narrow axis on Friday.

Finally, and not surprisingly, very strong winds are expected late
Thursday night into Friday. Sustained wind speeds of 25-30 mph
are likely, with gusts over 40 mph. EPS probabilities for advisory
criteria wind gusts (greater than or equal to 45 mph) are 50-80%
over east central and southeast Missouri as well as south-central
Illinois centered around midday Friday.

The last potential threat, albeit a low probability event at this
time, is for strong to severe thunderstorms in far southeast
Missouri. This would be possible if additional northwest trends in
the track of the system were to occur, bringing potentially just
enough instability very late Thursday night into early Friday
morning.

(Friday Night - Monday)

Near to slightly below seasonal normals are forecast for
temperatures Friday night through Saturday night behind this system
along with dry weather.

A more tranquil weather pattern is likely to continue to end the
weekend and start off the following work week as GEFS/EPS mean
mid/upper level height fields show some weak ridging building into
the mid-Mississippi Valley. Temperatures are also expected to
moderate in this time period, back to above normal temperatures for
early March.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 508 AM CST Tue Feb 28 2023

MVFR stratus with bases generally between 1200 and 2000 feet AGL
will continue across northeast Missouri and western Illinois this
morning, including at KUIN. The metro terminals are just
west/southwest of this area of stratus. Short-term guidance
suggests some veering of the low-level flow more to the northeast
so a brief period of stratus with bases around 2000 feet are
more likely than not. Bases will slowly lift and then scatter out
late morning into early this afternoon. Dry/VFR conditions are
favored thereafter. Light winds this morning will become
predominantly easterly and increase in speed during the day today.
By tonight, winds will lighten up a bit and veer more to the
south/southwest.

Gosselin

&&

.CLIMATE...
Issued at 312 PM CST Mon Feb 27 2023

Mean Sea Level Pressure (MSLP) Records:

March...
KSTL:  982.1 mb  (Mar 29, 1924)
KCOU:  979.0 mb  (Mar 29, 1924)

All Time...
KSTL:  976.0 mb  (Feb 27, 1958)
KCOU:  972.9 mb  (Feb 27, 1958)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:35 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
335 AM CST Tue Feb 28 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
335 AM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms in southeastern Missouri
late Thursday and Thursday night.

A storm system will have the potential to bring accumulating snow to
parts of central and northeast Missouri as well as west central
Illinois on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

Nearby

River Flood Warnings in Missouri, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.